Journal of Mathematical Biology

, Volume 17, Issue 2, pp 179–190 | Cite as

Multiple stable subharmonics for a periodic epidemic model

  • H. L. Smith


The S → I → R epidemic model of K. Dietz with annual oscillation in the contact rate is shown to have multiple stable subharmonic solutions of different integral year periods.

Key words

Epidemic model Subharmonic solutions Bifurcation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson, R. M., May, R. M.: Directly transmitted infectious diseases. Control by vaccination. Science 215, 1053–1060 (1982)Google Scholar
  2. 2.
    Chow, S. N., Hale, J. K., Mallet-Paret, J.: An example of bifurcation to homoclinic orbits. J. D. E. 37, 351–373 (1980)Google Scholar
  3. 3.
    Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations. Lecture notes in biomath., vol. 11, pp. 1–5. Berlin-Heidelberg-New York: Springer 1976Google Scholar
  4. 4.
    Grossman, Z., Gumowski, I., Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations — analytic approach. In: Nonlinear systems and applications to life sciences, pp. 525–546. New York: Academic Press 1977Google Scholar
  5. 5.
    Grossman, Z.: Oscillatory phenomena in a model of infectious diseases. Theoret. Population Biology 18, 204–243 (1980)Google Scholar
  6. 6.
    Hale, J., Taboas, P.: Interaction of damping and forcing in a second order equation. Nonlinear Analysis T.M.A. 2, 77–84 (1978)Google Scholar
  7. 7.
    Hethcote, H.: Qualitative analyses of communicable disease models. Math. Biosciences 28, 335–356 (1976)Google Scholar
  8. 8.
    Hoppensteadt, F., Flaherty, J.: Frequency entrainment of a forced Van der Pol oscillator. Studies in Applied Math. 58, 5–15 (1978)Google Scholar
  9. 9.
    London, W. P., Yorke, J. A.: Recurrent outbreaks of measles, chickenpox and mumps. I. Seasonal variation in contact rates. Amer. J. Epidemiol. 98, 453–468 (1973)Google Scholar
  10. 10.
    Smith, H. L.: Subharmonic bifurcation in an S-I-R epidemic model. J. Math. Biol. 17, 163–177 (1983)Google Scholar
  11. 11.
    Soper, H. E.: The interpretation of periodicity in disease prevalence. J. Royal Statist. Soc. 92, 34–73 (1929)Google Scholar

Copyright information

© Springer-Verlag 1983

Authors and Affiliations

  • H. L. Smith
    • 1
  1. 1.Department of MathematicsArizona State UniversityTempeUSA

Personalised recommendations